Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 171, NWS Raleigh, NC

August 10, 2000Durham County, Granville County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 10, 2000, 1:47 AM EDT for Durham County, Granville County, Wake County, North Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 1:47 AM EDT (05:47 UTC)
Expired
Aug 10, 2000, 2:45 AM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Durham County, NC, Granville County, NC, Wake County, NC

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:50 AM EDTThunderstorm Wind 50 EBerea, NCTrees down.
Aug 10, 2:00 AM EDTThunderstorm Wind 50 EFalls, NCSeveral trees and power lines down in the Falls Lake area.
Aug 10, 2:40 AM EDTThunderstorm Wind 50 EDurham, NCA few trees down in the Northgate area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100549
SVRRDU
NCC063-077-183-100645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
147 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN NORTH CAROLINA
  GRANVILLE COUNTY IN NORTH CAROLINA
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 245 AM EDT

* AT 147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS ENTERING DURHAM... GRANVILLE
  AND NORTHWEST WAKE COUNTIES. DAMAGING WIND GUSTS ARE LIKELY 
  WITH THE PASSAGE OF THIS LINE.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  BUTNER
  CREEDMOOR
  DURHAM
  OXFORD
  RALEIGH
  RDU INTERNATIONAL AIRPORT
  ROUGEMONT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WIND GUSTS IN EXCESS6 OF 55 MPH AND POSSIBLY LARGE HAIL. 
PEOPLE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:25 AM EDT, 22 minutes earlier.

Area forecast discussion, Aug 10, 1:25 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 AM EDT THU AUG 10 2000

LEADING EDGE OF THUNDERSTORMS(OUTFLOW BOUNDARY) ASSOCIATED WITH
LARGE MCS FASTLY MOVING INTO CWA. THIS WILL BE THE KEY PLAYER FOR
THE NEXT SEVERAL HOURS. AIR MASS IS PRIMED AND RIPE FOR CONVECTION
AS TEMPERATURES STILL IN THE UPPER 70S/LOWER 80S...DEWPOINTS MID TO
UPPER 70S. THIS RESULTING IN CAPES 2500+...LI'S -5/-8. ONCE THIS
PAST THROUGH MAY TEND TO COOL TEMPERATURES A BIT. ALSO MAY STABLIZE
SOME TOO REDUCING THE CHANCE FOR TSTMS AFTER THIS MORNING.

QUICKLY LOOKING AT THE MODELS...TROUGH DEEPENING OVER EASTERN
THIRD OF NATION WITH RIDGE BUILDING IN THE WEST. SEVERAL COUPLE
S/W'S WILL SLIDE SOUTHEAST ACROSS THE CWA THROUGH SATURDAY.

AT THE SURFACE...
A COLD FRONT FROM THE OHIO VALLEY WILL DROP SOUTHEAST AND STALL
OVER THE AREA DURING THE PERIOD. AIR MASS WILL REMAIN MOIST AND
UNSTABLE THROUGH THE PERIOD. LOOKS LIKE AIR MASS CHANGE WILL BE LATE
SATURDAY INTO WHEN TROUGH MOVES OFF THE COAST AND HIGH BUILDS OVER
THE AREA.

GOT TO RUN...ANOTHER WATCH COMING OUT.

.RAH...NONE.

RA

In the hours before

Local storm report, Aug 9, 9:23 PM EDT, 4 hours 24 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    WHITAKERS                 NC   WIND DAMAGE
08/09/00   EDGECOMBE                      911 REPORTS TWO TREES DOWN

0900 PM    SPRING HOPE               NC   1 INCH HAIL
08/09/00   NASH                           QUARTER SIZE HAIL AND
                                          SEVERAL TREES DOWN AROUND
                                          SPRING HOPE

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningRAHNash52 min
Aug 9, 9:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe39 min
Aug 10, 12:50 AM EDTSevere Thunderstorm WarningRAHPerson40 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHAlamance, Orange45 min
Aug 10, 1:37 AM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Randolph38 min
Aug 10, 3:09 AM EDTSevere Thunderstorm WarningRAHJohnston36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.